Z036

 

The “Jekyll and Hyde” of Cabergoline therapy

P Behary, N Martin, K Meeran, Charing Cross Hospital, Imperial College Healthcare NHS Trust, London

 

A 57-year-old gentleman presented to Charing Cross Hospital with a five-month history of gynaecomastia, low libido and energy levels. Following investigations, he was found to have an elevated prolactin of 2391 milliunit/L with secondary hypogonadism with a testosterone of 4.5nmol/L. A pituitary MRI showed a 119 mm pituitary adenoma in the right inferior aspect of the gland, with no compression of the chiasma.

He was started on cabergoline 500 mcg/weekly and subsequently shown a good clinical response with a prolactin level within the normal range and a testosterone level of 18.9 nmol/L.

However, within 5 months of starting cabergoline, he presented to A&E, every anxious and wanted to be checked for HIV. Further history revealed that he has been engaging in unsafe sexual activities with multiple partners over the last couple of months, despite being married. This behaviour was out of keeping for him and causing significant tension at home with his husband. The latter called the endocrine team to relate his concerns regarding the change in behaviour of the patient.

We arranged to review the patient urgently in clinic and discuss stopping cabergoline as we felt this was a case of cabergoline-induced sexual disinhibition.

The patient stopped cabergoline but re-presented to us complaining of recurrence of his previous symptoms of gynaecomastia, poor sex drive, low energy levels and low mood, to the point that he was unable to work. He wanted to be restarted on cabergoline and was not fully appreciative of the negative effects of cabergoline on his behaviour. We discussed his case in our Pituitary MDT and the decision was to refer him to Neurosurgeons for consideration of trans-sphenoidal surgery. In the meantime, he was closely monitored in clinic and as his testosterone levels trended down, off cabergoline, we were able to start him on testosterone replacement (Tostran 2% gel). At the latest clinical review, his testosterone levels were in the normal range and his symptoms have improved.

This is a challenging case of cabergoline-induced hypersexuality, which needed to be handled sensitively and required careful MDT management. Third-party corroboration of any manifestation suggestive of an impulse control behaviour following dopamine agonists is useful. It is believed that over-stimulation of the mesolimbic dopamine ‘reward’ areas may be involved.